MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO
Model Number 22268A
Medical Device Problem Codes Use of Device Problem (1670); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/16/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since invasive surgical actions were done, with subsequently a k-wire/screw placed in the patient's spine in a different position than desired with navigation involved, although according to the surgeon: - the screw not placed as desired (in right l5) was revised in the very same surgery - at the end of the surgery all screws were placed in their correct final positions as intended - the outcome of the surgery was successful as intended - there was no direct (or increased) risk of harm to a critical structure due to the reported problem - there was no actual harm/ negative clinical effect to the patient due to this issue (also not due to surgery/anesthesia prolonged by 30 minutes) - there were no further medical/surgical remedial actions necessary, done or planned for this patient as a result of this issue, nor was prolongation of hospitalization required h6: according to the results of this technical investigation and the information provided by the hospital, it can be concluded that the root cause for the reported deviation of the pedicle access needle placed into the pedicle of right l5 - plus the following k-wire and resulting screw inserted with the same deviation - was due to the brainlab guide tube for the needle bending during the procedure due to excessive force applied on the instrument, and/or (most likely) axis correction performed (undesirable sideway forces applied to the instrument) after the needle was already inserted past the pedicle.This instrument was most likely not used as recommended as no axis correction should be performed with the pedicle access needle inside the bone.Bending of a navigated instrument due to excessive forces applied during its use and insertion, with the instrument's insertion tip in its undamaged status calibrated to navigation, cannot be recognized by the navigation system.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A minimally invasive surgery (on 16 nov 2020) on the lumbar spine for l5/s1 fusion with intended placement of 4 k-wires/pedicle screws, was performed with the aid of the display by the brainlab navigation software spine & trauma 3d 2.6.During the procedure the surgeon: - positioned the patient prone on the or table and attached a 1-pin fixator with schanz pin with a 4-sphere array to the right iliac crest - performed initial patient registration (ct-fluoro matching) to match the current patient anatomy to the navigation, verified registration accuracy, and considered it acceptable - planned four screw trajectories, prepared the pedicles and placed k-wires using the navigated brainlab pedicle access needle (pan) - detected that the pan was bent after having prepared the last/fourth pedicle (of right l5) - inserted a cage - inserted screws using a non-brainlab tap (unknown if navigated) and a navigated non-brainlab screwdriver (relying less on navigation than for k-wire placement, since anticipating a possible anatomical change due to the preceding cage insertion) - observed a deviation of the screwdriver position on navigation display compared to its actual position on anatomy when inserting the screw in right l5, and suspected that this screw was not placed as desired - obtained an x-ray which confirmed a deviating position of the screw in right l5 (the magnitude of deviation is unknown) - replaced the screw using conventional methods (c-arm) according to the hospital/neurosurgeon: - the screw not placed as desired (in right l5) was revised in the very same surgery - at the end of the surgery all screws were placed in their correct final positions as intended - the outcome of the surgery was successful as intended - there was no direct (or increased) risk of harm to a critical structure due to the reported problem - there was no actual harm/ negative clinical effect to the patient due to this issue (also not due to surgery/anesthesia prolonged by 30 minutes) - there were no further medical/surgical remedial actions necessary, done or planned for this patient as a result of this issue, nor was prolongation of hospitalization required.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC, PRODUCT CODE: OLO
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
MDR Report Key11002030
Report Number8043933-2020-00065
Device Sequence Number18990114
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number22268A
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/16/2020
Initial Report FDA Received Date12/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;